Alert archive / Louisiana / Special Weather Statements in 2021
Special Weather Statement, NWS Jackson, MS
NWS Jackson, MS issued this special weather statement at Mar 16, 2021, 3:13 PM CDT for Franklin Parish, Louisiana. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 16, 2021, 3:13 PM CDT (20:13 UTC)
- Expired
- Mar 16, 2021, 4:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Jackson, MS
County Franklin Parish, LA
The radar
The Jackson/Brandon,MS radar (KDGX), 160 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 16, 3:30 PM CDT | TSTM WND DMG | Winnsboro, LA | A FEW TREES REPORTED DOWN IN WINNSBORO. |
| Mar 16, 3:32 PM CDT | HAIL 1.25 | Winnsboro, LA | REPORT RELAYED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 812 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted.
433
WWUS84 KJAN 162013
SPSJAN
Special Weather Statement
National Weather Service Jackson MS
313 PM CDT Tue Mar 16 2021
LAZ023-162100-
Franklin LA-
313 PM CDT Tue Mar 16 2021
...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN PARISH UNTIL 400 PM
CDT...
At 313 PM CDT, Meteorologists were tracking a strong thunderstorm
near Jigger, or 7 miles southwest of Winnsboro, moving northeast at
35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Winnsboro around 325 PM CDT.
Crowville around 340 PM CDT.
Other locations impacted by this storm include Gilbert and Baskin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3209 9187 3215 9190 3217 9188 3218 9184
3224 9177 3233 9176 3234 9170 3237 9170
3240 9164 3230 9152 3225 9152 3225 9156
3223 9154 3224 9151 3220 9154 3220 9149
3210 9151 3208 9149 3194 9179 3208 9193
TIME...MOT...LOC 2013Z 226DEG 31KT 3207 9180
$$
TWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Mar 16, 1:13 PM CDT, 2 hours earlier.
Area forecast discussion, Mar 16, 1:13 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Jackson MS
113 PM CDT Tue Mar 16 2021
.UPDATE...
Updated for 18Z aviation discussion
&&
.AVIATION...
18Z TAF discussion:
VFR conditions are ongoing this afternoon and should continue
through the afternoon. Showers are ongoing across the east and may
affect KMEI this afternoon. Additional showers and storms will be
possible this evening and overnight, affecting mainly KGLH/KGWO
tonight. A bigger concern for storms will take place tomorrow,
especially after 21Z continuing through 05Z Thursday. Severe
storms are likely with damaging winds, large hail and tornadoes.
Flight categories should diminish this evening in any storms that
develop but also increasing low stratus across the area. /28/
&&
.DISCUSSION...
Numerous showers and embedded thunderstorms persist this morning,
with the greatest coverage across south and southeast MS in a
moist, unstable airmass just south of a stalled frontal boundary.
Storm motion is largely parallel to his boundary, and given the
unseasonably moist environment (JAN 12z RAOB PW 1.4" - near a
daily max/above 90th percentile) rains have been efficient, and
some flooding issues have already been reported this morning in
parts of Clarke County. This will continue to be a possibility
especially over the next few hours, then we expect to see the
front and associated shower activity shift gradually northward
through the afternoon. Severe weather has not been an issue thus
far, but with increasing instability this afternoon and pre-
existing strong deep layer shear, a few storms may become more
robust as we head through the afternoon and early evening hours.
Later tonight into the pre-dawn hours of Wednesday, as the warm
front continues to lift north, mid/upper forcing is expected to
increase resulting in new convective develop across parts of the
Delta. With increasing CAM support for this development to occur,
confidence has increased enough to bump up the severe threat for
the early morning hours to a slight in some of the NW portion of
the area. Updated graphics will be sent shortly. Of course, the
main severe weather event will still come later into the day
Wednesday. We're continuing to process new data so we can narrow
down more detail for that part of the forecast, so expect more
updates on that part of the event this afternoon. /DL/
Prior discussion below:
Today and tonight...
Unsettled weather continues across the southeastern CONUS this
morning. Scattered showers and thunderstorms moved across the
northern tier of the FA, as well as a broader area of precip and
thunder in the southeast. Dual pol storm total estimates in excess
of 2-3 inches of rain have fallen in portion of Clarke County in the
overnight hours. Those totals are pushing the boundary of FFG in
that region, and have also led to the inclusion of that area in a
slight risk of excessive rainfall for today and tonight from WPCs
ERO. Will be adding a ltd graphic for flooding concerns to add to
the messaging. Deep southwesterly flow aloft, southerly flow at the
surface, and a broad area of general ascent will keep showers and
thunderstorms scattered across the region through today and tonight.
With plenty of warmth and moisture and little to no inhibition, the
entire area falls in a marginal risk for severe weather for
today/tonight. SBCAPE values vary in soundings from 1000-2000 J/kg,
and low level lapse rates are moderate. However, mid level lapse
rates are less impressive, and shear is on the low end
overall...storms may have a hard time sustaining themselves unless
they can tap into pockets of higher instability with breaks in cloud
cover and/or access more of the stronger winds aloft. Damaging wind
gusts, hail, and cannot rule out tornadic threat...all are a concern
through the afternoon and evening hours.
Wednesday through Tuesday. Not planning to make any changes to
the long term forecast. Focus remains on the storm system for
Wednesday. The models are in good agreement on the track of the
low and line/boundary sweeping across the region. The NAM was a
little slower than the earlier run of the GFS/Euro, but the
latest GFS run slows down similar to the NAM. Thursday through
Monday remain dry but cooler. Another system moves in next
Tuesday, but the best dynamics in the latest runs move the
surface low to the north. Looks like the end of the boundary moves
through, but pressure doesn't seem to fall very much this far
south. The system around Thursday looks pretty good. The upper
trough digs pretty far south, so expecting to see warmer
temperatures for the end of next week and a return to moist
conditions.
There is a small question on the timing, but generally maintaining
the previous forecast for Wednesday. The NAM shows a break in the
rain late morning into early Wednesday afternoon, giving the area
a few hours to bake. There will be a good southerly breeze across
the region, bringing near 70 dewpoints. Lapse rates were good
with low level values around 8-9 c/km and upper level values
around 7 c/km. Forecast soundings also show good speed shear with
low LCL heights and some near surface based CAPE values
approaching 2000J. Soundings in the Delta early on also had some
of the higher instability values but helicity values were much
greater for areas to the northeast/east going into the early
evening. All modes of severe are still likely with widespread
impacts mainly late Wednesday afternoon through the evening. The
line of storms should be east of the area by midnight, but rain
seems to linger through early Thursday morning. Maintained severe
wording in the forecast. With good moisture flow, heavy rain will
also be possible, but opted not to add heavy rain wording to the
zones at this time.
The cooler air settles in quickly for the rest week, with
temperatures closer to normal. May get down to near 40 in a few
places Friday morning, much cooler than the previous days.
Otherwise, it should be pleasant going into the weekend. With high
pressure nearby, it's shaping up to be a nice weekend. Things
warm back up early next week with highs in the lower to mid 70s
and lows in the mid 40s to lower 50s.
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 78 65 81 50 / 86 40 92 77
Meridian 77 64 79 52 / 94 51 88 93
Vicksburg 80 66 81 50 / 77 38 93 67
Hattiesburg 79 65 80 53 / 80 31 90 89
Natchez 78 67 80 49 / 85 36 93 67
Greenville 77 65 76 50 / 41 64 96 58
Greenwood 77 64 79 50 / 53 69 95 77
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch until 7 PM CDT this evening for MSZ051-052-
055>058-063>066.
LA...None.
AR...None.
&&
28Hazardous weather outlook, Mar 16, 5:05 AM CDT, 10 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 505 AM CDT Tue Mar 16 2021 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>045-047>050- 053>055-059>063-072-171015- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Warren- Hinds-Rankin-Scott-Claiborne-Copiah-Simpson-Jefferson-Adams- Franklin MS-Lincoln-Lawrence-Marion- 505 AM CDT Tue Mar 16 2021 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, south central Mississippi, and southwest Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Today through Tonight Today through tonight, isolated severe thunderstorms are possible. Some thunderstorms could produce damaging wind gusts and hail. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe storms are likely for portions of extreme southeast Arkansas, northeast Louisiana and central Mississippi Wednesday through Wednesday night. These storms will be capable of producing damaging wind gusts in excess of 60 mph, hail up to golf ball size and tornadoes. Some tornadoes could strong. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through Wednesday night. MSZ046-051-052-056>058-064>066-073-074-171015- Kemper-Newton-Lauderdale-Smith-Jasper-Clarke-Jefferson Davis- Covington-Jones-Lamar-Forrest- 505 AM CDT Tue Mar 16 2021 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Today through Tonight FLOODING THREAT...Limited TIMING...Today through Tonight Today through tonight, isolated severe thunderstorms are possible. Some thunderstorms could produce damaging wind gusts and hail. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) Today through tonight, localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe storms are likely for portions of extreme southeast Arkansas, northeast Louisiana and central Mississippi Wednesday through Wednesday night. These storms will be capable of producing damaging wind gusts in excess of 60 mph, hail up to golf ball size and tornadoes. Some tornadoes could strong. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through Wednesday night. 20 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. *FLOODING* Extreme...Widespread and significant flooding is likely. Significant...Widespread flash flooding is likely and significant flooding is possible. Elevated...Areas of flash flooding likely. Limited...Localized flash flooding is possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/ ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Local storm report, Mar 16, 12:39 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1239 PM CDT TUE MAR 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FLASH FLOOD 6 E CARMICHAEL 31.94N 88.48W
03/16/2021 CLARKE MS EMERGENCY MNGR
WATER ACROSS CR 511 PER EM.
&&
LPLocal storm report, Mar 16, 12:40 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1240 PM CDT TUE MAR 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FLASH FLOOD 3 SE CARMICHAEL 31.91N 88.55W
03/16/2021 CLARKE MS EMERGENCY MNGR
WATER ACROSS CR 621 PER EM.
&&
LPLocal storm report, Mar 16, 12:43 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1243 PM CDT TUE MAR 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM FLASH FLOOD TAYLORSVILLE 31.83N 89.43W
03/16/2021 SMITH MS PUBLIC
AROUND A FOOT OF WATER ACROSS THE ROADWAY AT
THE INTERSECTION OF PINE AND FRONT STREETS.
&&
LPLocal storm report, Mar 16, 1:13 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
113 PM CDT TUE MAR 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM FLASH FLOOD 1 SW TAYLORSVILLE 31.82N 89.45W
03/16/2021 SMITH MS EMERGENCY MNGR
PART OF CR 21 WAS UNDER WATER.
&&
CESpecial weather statement, Mar 16, 2:22 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Jackson MS
222 PM CDT Tue Mar 16 2021
LAZ023-024-162015-
Catahoula LA-Franklin LA-
222 PM CDT Tue Mar 16 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CATAHOULA AND
SOUTHWESTERN FRANKLIN PARISHES UNTIL 315 PM CDT...
At 222 PM CDT, Meteorologists were tracking a strong thunderstorm
near Jena, or 23 miles south of Columbia, moving northeast at 45 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Aimwell around 230 PM CDT.
Rosefield around 235 PM CDT.
Sherwood around 240 PM CDT.
Enterprise around 245 PM CDT.
Other locations impacted by this storm include Harrisonburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3193 9201 3193 9190 3197 9190 3197 9189
3203 9190 3207 9193 3209 9187 3212 9187
3214 9190 3217 9187 3188 9162 3166 9201
TIME...MOT...LOC 1922Z 235DEG 39KT 3177 9211
TWSpecial weather statement, Mar 16, 3:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
313 PM CDT Tue Mar 16 2021
LAZ023-162100-
Franklin LA-
313 PM CDT Tue Mar 16 2021
...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN PARISH UNTIL 400 PM
CDT...
At 313 PM CDT, Meteorologists were tracking a strong thunderstorm
near Jigger, or 7 miles southwest of Winnsboro, moving northeast at
35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Winnsboro around 325 PM CDT.
Crowville around 340 PM CDT.
Other locations impacted by this storm include Gilbert and Baskin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3209 9187 3215 9190 3217 9188 3218 9184
3224 9177 3233 9176 3234 9170 3237 9170
3240 9164 3230 9152 3225 9152 3225 9156
3223 9154 3224 9151 3220 9154 3220 9149
3210 9151 3208 9149 3194 9179 3208 9193
TIME...MOT...LOC 2013Z 226DEG 31KT 3207 9180
TWThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 7:23 PM CDT | Severe Thunderstorm Warning | JAN | Leake, Scott | 38 min |
| Mar 15, 11:39 PM CDT | Special Weather Statement | JAN | Carroll, Leflore | 36 min |
| Mar 15, 11:53 PM CDT | Severe Thunderstorm Warning | JAN | Grenada, Montgomery, Webster | 36 min |
| Mar 16, 2:54 AM CDT | Flash Flood Warning | JAN | Clarke | 6 hr |
| Mar 16, 6:52 AM CDT | Special Weather Statement | JAN | Jasper | 38 min |
| Mar 16, 10:18 AM CDT | Flash Flood Warning | JAN | Clarke, Jasper | 3 hr |
| Mar 16, 11:08 AM CDT | Flash Flood Warning | JAN | Covington, Jones, Smith | 3 hr |
| Mar 16, 11:49 AM CDT | Flash Flood Watch | JAN | Clarke, Covington, Jasper, Jefferson Davis, Jones, Lauderdale and 4 more | 7 hr |
| Mar 16, 2:40 PM CDT | River Flood Warning | JAN | Jones | 5 days |
| Mar 16, 4:50 PM CDT | Severe Thunderstorm Warning | JAN | Issaquena | 40 min |
| Mar 16, 4:57 PM CDT | Special Weather Statement | JAN | Rankin | 33 min |
| Mar 16, 4:58 PM CDT | Special Weather Statement | JAN | Winston | 32 min |
| Mar 16, 5:17 PM CDT | Severe Thunderstorm Warning | JAN | Washington | 43 min |
| Mar 16, 5:29 PM CDT | Special Weather Statement | JAN | Rankin | 31 min |
| Mar 16, 6:34 PM CDT | Special Weather Statement | JAN | Copiah | 26 min |
| Mar 16, 6:45 PM CDT | Severe Thunderstorm Warning | JAN | Copiah | 60 min |
| Mar 16, 6:59 PM CDT | Special Weather Statement | JAN | Attala | 46 min |
| Mar 16, 2:22 PM CDT | Special Weather Statement | JAN | Catahoula | 53 min |
| Mar 16, 3:27 PM CDT | Severe Thunderstorm Warning | JAN | Franklin, Madison | 48 min |
| Mar 16, 3:57 PM CDT | Special Weather Statement | JAN | West Carroll | 48 min |
| Mar 16, 4:16 PM CDT | Severe Thunderstorm Warning | JAN | East Carroll, Madison, Richland, West Carroll | 59 min |
Nearby
Special Weather Statements in Louisiana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.